MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® BPN

BIOMERIEUX INC. BACT/ALERT® BPN
Catalog Number 279019
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/23/2019
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) reported a false negative result when using the bact/alert® bpn bottle.The bottle (id (b)(4)) was loaded on (b)(6) 2019 and flagged as negative on (b)(6) 2019.The bottle was then unloaded (b)(6) 2019, and the cell indicator was observed as yellow.The graph indicated growth and finished over 4000.The bottle was subcultured and contained facultative anaerobic gram negative sphere bacilli.The local field service engineer (fse) had previously visited the site and checked the instrument condition and found no issue.There is no indication or report from the hospital or treating physician to biomérieux that the discrepant result led to any adverse event related to the patient's state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An internal biomérieux investigation was performed following a customer report of a potential false negative result when testing blood culture using the bact/alert® bpn (reference: (b)(4) blood culture bottle.A lot number for the bottle was not provided therefore a historical review for the specific lot in question could not be performed.A review of bact/alert® bpn bottle complaints was performed and determined there was no trend of false negative results for bact/alert® bpn bottles.The bpn bottle graph showed the bottle was reading the correct algorithm (h algorithm), and no instrument fault codes were present when the bottle was loaded.Global customer service and biomath also reviewed the backup data provided from the customer.This review showed the h algorithm flagged the bottle negative; however, a review of the reflectance curves showed the presence of a slow growing organism indicating the bottle was truly positive.Global customer service and biomath stated the h algorithm is not optimal for the detection of slow growing organisms.The customer did not provide additional information about the testing material or organism identification.Without this information root cause could not be determined.

Brand Name
BACT/ALERT® BPN
Common Device Name
BACT/ALERT® BPN
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key8383610
Report Number3002769706-2019-00005
Device Sequence Number16657560
Product Code MZC
UDI-Device Identifier03573026126735
UDI-Public03573026126735
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
BK050043
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number279019
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2019
Supplement Date Received by Manufacturer09/06/2019
Initial Report FDA Received Date03/01/2019
Supplement Report FDA Received Date10/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1